Inventiones mathematicae

, Volume 79, Issue 3, pp 485–498 | Cite as

Groups of piecewise linear homeomorphisms of the real line

  • Matthew G. Brin
  • Craig C. Squier


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A] Adjan, S.I.: Random walks on free periodic groups. Math. USSR Izvestiya21, 425–434 (1983)Google Scholar
  2. [B] Bourbaki, N.: Groupes et algèbres de Lie, IV–VI, Éléments de math. Fasc. XXXIV. Paris: Hermann 1968Google Scholar
  3. [BG] Brown, K.S., Geoghegan, R.: An infinite-dimensional torsion-freeFP group. Invent. Math.77, 367–381 (1984)Google Scholar
  4. [D] Dydak, J.: A simple proof that pointed FANR-spaces are regular fundamental retracts of ANR's. Bull. Acad. Pol. Sci. (Ser. Sci. Math. Astr. Phys.)25, 55–62 (1977)Google Scholar
  5. [E] Epstein, D.B.A.: The simplicity of certain groups of homeomorphisms. Compositio Math. period22, 165–173 (1970Google Scholar
  6. [F] Freyd, P.: Letter to A. Heller. (4/11/81)Google Scholar
  7. [FH] Freyd, P., Heller, A.: Splitting homotopy idempotents, II. Mimeographed, U. Penn., 1979Google Scholar
  8. [FK] Fricke, R., Klein, F.: Vorlesungen über die Theorie der Automorphen Funktionen, vol. 1. Leipzig: Teubner 1897Google Scholar
  9. [G] Glass, A.M.W.: Ordered permutation groups. London. Math. Soc. Lect. Note Ser. 55. Cambridge: Cambridge U. Press 1981Google Scholar
  10. [H] Higman, G.: Finitely presented infinite simple groups. Notes in Pure Math. 8, Australian Nat. U., Canberra, 1974Google Scholar
  11. [L] Lyndon, R.C.: Cohomology theory of groups with a single defining relation. Ann. of Math.52, 650–665 (1950)Google Scholar
  12. [M] Macbeath, A.M.: Groups of homeomorphisms of a simply connected space. Ann. of Math.79, 473–488 (1964)Google Scholar
  13. [MT] McKenzie, R., Thompson, R.J.: An elementary construction of unsolvable problems in group theory, Word Problems, Boone, W.W., Cannonito, F.B., Lyndon, R.C. (eds). Amsterdam: North Holland Publishing Company 1973, pp. 457–478Google Scholar
  14. [MKS] Magnus, W., Karrass, A., Solitar, D.: Combinatorial group theory. 2nd ed., New York: Dover 1976Google Scholar
  15. [O] Ol'shanskii, A.Yu.: On the question of existence of an invariant mean on a group. Russian Math. Surveys35(4), 180–181 (1980)Google Scholar
  16. [P] Passman, D.S.: The algebraic structure of group rings. New York: John Wiley & Sons 1977Google Scholar
  17. [T] Thompson, R.J.: Embeddings into finitely generated simple groups which preserve the word problem, Word Problems II, Adjan, S.I., Boone, W.W., Higman, G. (eds). Amsterdam: North Holland Publishing Company 1980, pp. 401–441Google Scholar
  18. [VN] von Neumann, J.: Zur allgemeinen Theorie des Masses. Fund. Math.13, 73–116 (1929)Google Scholar

Copyright information

© Springer-Verlag 1985

Authors and Affiliations

  • Matthew G. Brin
    • 1
  • Craig C. Squier
    • 1
  1. 1.Department of Mathematical SciencesState University of New YorkBinghamtonUSA

Personalised recommendations